Case Study: What's Causing this Linear Rash in a Patient with Hodgkin Lymphoma? - Cancer Therapy Advisor

Case Study: What’s Causing this Linear Rash in a Patient with Hodgkin Lymphoma?

Slideshow

  • Flagellate Hyperpigmentation 1_1213 Derm Clinic

  • Flagellate Hyperpigmentation 2_1213 Derm Clinic

A 23-year-old patient with Hodgkin lymphoma was seen as an inpatient consultation for a pruritic rash that had been present for two days. The man was being treated with the ABVD chemotherapy regimen (doxorubicin, bleomycin, vinblastine, dacarbazine [DTIC-Dome]). Family history was noncontributory.

A review of systems was negative for fevers but positive for chills and weight loss in the setting of chemotherapy. Social history was negative for recent consumption of shiitake mushrooms. Physical exam was notable for linear hyperpigmented streaks on the trunk and extremities. 


Bleomycin is a glycopeptide antibiotic derived from Streptomyces verticillus. Because it inhibits cell division, bleomycin has been used as a chemotherapeutic agent in the treatment of many cancers, including Hodgkin lymphoma, testicular cancer, and squamous cell carcinoma.1 Intralesional bleomycin is...

Submit your diagnosis to see full explanation.

Bleomycin is a glycopeptide antibiotic derived from Streptomyces verticillus. Because it inhibits cell division, bleomycin has been used as a chemotherapeutic agent in the treatment of many cancers, including Hodgkin lymphoma, testicular cancer, and squamous cell carcinoma.1

Intralesional bleomycin is used in the treatment of verruca vulgaris as an inhibitor of DNA synthesis in infected keratinocytes. When injected into cavitary spaces, including the pleura or vascular malformations, bleomycin acts as a sclerosing agent.

When used in the treatment of malignancies, bleomycin causes adverse cutaneous and pulmonary reactions in 50% and 10% of treated patients, respectively.1 The cutaneous side effects of bleomycin include those common to all chemotherapeutic agents, including alopecia and stomatitis.1

Hyperpigmentation is a common cutaneous side effect of systemic bleomycin. Flagellate hyperpigmentation — seen in this patient — is a pathognomonic cutaneous side effect of bleomycin and manifests as hyperpigmented linear streaks, found most commonly on the chest and back. Flagellate pigmentation from bleomycin, also known as flagellate erythema, scratch dermatitis, and flagellate dermatitis, may occur in as many as 10% to 20% of patients treated with systemic bleomycin.2 A minority of patients are noted to have preceding flagellate erythema or urticaria-like lesions prior to the development of brown linear streaks.2 Symptomatology ranges from intense pruritus to being completely asymptomatic.

Additional forms of hyperpigmentation seen with bleomycin include those localized to areas of pressure and the palmar creases.1 Other reported cutaneous side effects, relatively specific to bleomycin, include the following: painful inflammatory nodules on the fingers, verrucous plaques on the knees and elbows, and sclerodermoid changes of the fingers that can be complicated by digital gangrene due to Raynaud phenomenon.2

Bleomycin-induced flagellate erythema is most commonly seen after intravenous administration of bleomycin for chemotherapy. This reaction is usually seen after cumulative doses of 100 mg to 300 mg.2 The onset of the rash typically occurs from one day to nine weeks after bleomycin is administered, but the reported range of onset is as early as one hour and as late as six months after drug administration. Less frequently, bleomycin-induced flagellate erythema may occur after intra­lesional administration of the drug.

One such patient developed flagellate hyperpigmentation one week after a single dose of intralesional bleomycin for a vascular malformation of the tongue.3 Another developed this reaction following intralesional injection of a cystic hygroma.4 Flagellate dermatitis also has been reported after administration of intralesional bleomycin for the treatment of plantar warts. Abess et al reported that this reaction developed one hour after a patient received 1U of bleomycin in 14 plantar warts for a cumulative dose of 14 U.1 Other cases have been reported in the settings of intrapleural instillation for the treatment of mesothelioma.5

The enzyme hydrolase, which is present in every organ except the lung and the skin, inactivates bleomycin. This fact may explain the pulmonary toxicity and unique cutaneous side effects seen with this drug.3

The exact pathogenesis of flagellate pigmentation from bleomycin is unknown. Some hypothesize this may be postinflammatory hyperpigmentation; arguing against this theory, however, is the fact that only a minority of patients report preceding erythema.

Other hypotheses include a bleomycin-induced local increase in melanogenesis or altered pigment maturation leading to enhanced distribution of pigment to horny layers.2 A leakage of drug secondary to scratching or rubbing has also been suggested.1 Last, an atypical fixed-drug-like reaction has been suggested as an etiology.1

The diagnosis of bleomycin-induced flagellate pigmentation is made clinically. The unique flagellate morphology with history of recent bleomycin exposure is diagnostic. Because the findings are nonspecific, a skin biopsy is not helpful for diagnosis.

The following histopathologic findings have been reported:

Basal layer hypermelanosis

Spongiosis confined to the basal cell layer in association with a perivascular lymphohistiocytic infiltrate and pigmentary incontinence

Superficial and deep perivascular and periadnexal lymphocytic infiltrates, with occasional macrophages and eosinophils and a few plasma cells.1

The differential diagnosis includes other disorders with linear hyperpigmentation. Flagellate mushroom dermatitis is clinically indistinguishable from bleomycin-induced flagellate pigmentation. Often, only a history of recent consumption of raw shiitake mushrooms with no prior history of exposure to bleomycin can distinguish between the two entities. Flagellate mushroom dermatitis is seen most commonly in Japan.

Although only a minority of patients with bleomycin-induced flagellate dermatitis report a preceding history of erythema, in flagellate mushroom dermatitis, the majority of patients report a history of pruritic papules, vesicles, and edema prior to the development of brown streaks.

Flagellate dermatitis may also be seen in patients with dermatomyositis, so a careful history of muscle weakness and a full-body skin exam should be conducted. Cutaneous signs suggestive of dermatomyositis include heliotrope rash, shawl sign, V-sign, periungual telangiectases with alternating dilatation and dropout of nailfold capillaries, and Gottron papules. Linear postinflammatory hyperpigmentation from other dermatoses should be considered, including trauma and contact allergens that can result in linear streaks (poison ivy and phytophotodermatitis). However, these lesions tend to appear on the exposed extremities; bleomycin-induced flagellate pigmentation has a predilection for the trunk.

There is no specific treatment for bleomycin-induced flagellate pigmentation. Hyperpigmentation usually resolves three to four months after discontinuation of therapy, but some patients see resolution even with continued administration of bleomycin.2 Rarely, hyperpigmentation can persist beyond one year.6

Most therapies are aimed at symptomatic relief. Because these lesions tend to be truncal, a class I topical corticosteroid such as clobetasol 0.05% ointment b.i.d. for two to three weeks is most commonly used. Use of ultra-potent topical steroids on the face, groin, and axillae should be avoided. For severe discomfort, a short prednisone taper may be employed. Oral antihistamines may also provide relief.

Unfortunately, the patient described in this case was lost to follow-up.

Audrey Chan is a third-year dermatology resident at Baylor College of Medicine in Houston.

References

  1. Abess A, Keel DM, Graham BS. Flagellate hyperpigmentation following intralesional bleomycin treatment of verruca plantaris. Arch Dermatol. 2003;139:337-339. Available at archderm.jamanetwork.com/article.aspx?articleid=479222
  2. Bolognia JL, Jorizzo JL, Rapini RP, eds. Dermatology. 2nd ed. St. Louis, Mo.: Elsevier-Mosby; 2008:2011.
  3. Ibrahimi OA, Anderson RR. Images in clinical medicine. Bleomycin-induced flagellate hyperpigmentation. N Engl J Med. 2010;363:e36.
  4. Manoj J, Kaliyadan F, Dharmaratnam AD. Palmar and flagellate hyperpigmentation following low dose intralesional injection of bleomycin for cystic hygroma. Dermatol Online J. 2008;14:19.
  5. Fernandez-Obregon AC, Hogan KP, Bibro MK. Flagellate pigmentation from intrapleural bleomycin. A light microscopy and electron microscopy study. J Am Acad Dermatol. 1985;13:464-468.
  6. Resende C, Araújo C, Gomes J, Brito C. Bleomycin-induced flagellate hyperpigmentation. BMJ Case Rep. 2013 Jun 5;2013.

All electronic documents accessed November 15, 2013.

Next hm-slideshow in Clinical Quiz